You’re halfway through your pediatric overnight shift and you have a 15 yr old come in brought in by his parents. You see him with his head turned all the way to the right and in some amount of pain. You open up his chart and note multiple psych encounters and a med list showing antipsychotic medication(s). Being the astute doctor that you are, you realize that your probable muscle spasm might actually be a dystonic reaction, in this case torticollis. You treat it (benadryl, maybe benztropine) and your patient improves. But what do you do about his antipsychotic medication, the real cause of these symptoms (other than call psych)?

Extrapyramidal symptoms including acute dystonic reactions can occur with any antipsychotic use. Second generation (risperidone, etc) are thought to be slightly safer but are not really safe from these side effects. They tend to occur mostly at the initiation of a medication or increases (usually within a few days but can be much later) and appear to be dose dependent based on trials. In conjunction with the patient’s psychiatrist (if possible) reducing the medication dose and low dose benadryl for home can prevent recurrence. This is especially effective if the dose was just increased in the past few days.

Bottom Line: Treat EPS, can lower dose of antipsychotics for patients needing discharge in order to help prevent recurrence. Should most likely be done in conjunction with psychiatrist.

Special thanks to Dr. Nusbaum for the inspiration for this pearl.

 

References:

Nevena Divac, Milica Prostran, Igor Jakovcevski, and Natasa Cerovac, “Second-Generation Antipsychotics and Extrapyramidal Adverse Effects,” BioMed Research International, vol. 2014, Article ID 656370, 6 pages, 2014. doi:10.1155/2014/656370